Alert archive / Iowa / High Wind Warnings in 2025
High Wind Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this high wind warning at Feb 28, 2025, 2:05 PM CST for 9 counties in Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2025, 2:05 PM CST (20:05 UTC)
- Expired
- Feb 28, 2025, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 2:52 PM CST | NON-TSTM WND GST 61 | Cedar Rapids Municipali, IA | ASOS station KCID Cedar Rapids Arpt. |
| Feb 28, 2:53 PM CST | NON-TSTM WND GST 58 | 1 E Dubuque Regional Ar, IA | ASOS station KDBQ Dubuque Arpt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 485 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WWUS73 KDVN 282005 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 205 PM CST Fri Feb 28 2025 IAZ040>042-051>054-065-066-010000- /O.UPG.KDVN.WI.Y.0001.000000T0000Z-250301T0000Z/ /O.NEW.KDVN.HW.W.0001.250228T2005Z-250301T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton- Including the cities of Dubuque, Vinton, Manchester, Independence, Cedar Rapids, Tipton, Anamosa, Clinton, and Maquoketa 205 PM CST Fri Feb 28 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds around 35 mph with gusts up to 60 mph. * WHERE...Benton, Cedar, Clinton, Jackson, Jones, Linn, Buchanan, Delaware, and Dubuque Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ063-064-067-068-076>078-ILZ001-002-007-009-015>018-024-010000- /O.CON.KDVN.WI.Y.0001.000000T0000Z-250301T0000Z/ Iowa-Johnson-Muscatine-Scott-Keokuk-Washington-Louisa-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam- Mercer- Including the cities of Sigourney, Wapello, Sterling, Rock Island, Muscatine, Princeton, Geneseo, Iowa City, Freeport, Davenport, Marengo, Bettendorf, Hennepin, Aledo, Galena, Moline, Washington, and Mount Carroll 205 PM CST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest Illinois and east central and southeast Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Ervin
2 follow-up statements
814 WWUS73 KDVN 282008 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 208 PM CST Fri Feb 28 2025 IAZ040>042-051>054-065-066-010000- /O.CON.KDVN.HW.W.0001.000000T0000Z-250301T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton- Including the cities of Dubuque, Vinton, Manchester, Independence, Cedar Rapids, Tipton, Anamosa, Clinton, and Maquoketa 208 PM CST Fri Feb 28 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds around 35 mph with gusts up to 60 mph. * WHERE...Benton, Cedar, Clinton, Jackson, Jones, Linn, Buchanan, Delaware, and Dubuque Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ063-064-067-068-076>078-ILZ001-002-007-009-015>018-024-010000- /O.CON.KDVN.WI.Y.0001.000000T0000Z-250301T0000Z/ Iowa-Johnson-Muscatine-Scott-Keokuk-Washington-Louisa-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam- Mercer- Including the cities of Sigourney, Wapello, Sterling, Rock Island, Muscatine, Princeton, Geneseo, Iowa City, Freeport, Davenport, Marengo, Bettendorf, Hennepin, Aledo, Galena, Moline, Washington, and Mount Carroll 208 PM CST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest Illinois and east central and southeast Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Ervin
927 WWUS73 KDVN 282359 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 559 PM CST Fri Feb 28 2025 IAZ040>042-051>054-065-066-010100- /O.EXP.KDVN.HW.W.0001.000000T0000Z-250301T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton- Including the cities of Anamosa, Clinton, Dubuque, Cedar Rapids, Manchester, Vinton, Tipton, Independence, and Maquoketa 559 PM CST Fri Feb 28 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... The strong west-northwest winds will decrease into early tonight falling below High Wind Warning criteria. However, windy conditions are expected to continue overnight, with occasional gusts between 30 to 40 mph. $$ IAZ063-064-067-068-076>078-ILZ001-002-007-009-015>018-024-010100- /O.EXP.KDVN.WI.Y.0001.000000T0000Z-250301T0000Z/ Iowa-Johnson-Muscatine-Scott-Keokuk-Washington-Louisa-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam- Mercer- Including the cities of Hennepin, Muscatine, Aledo, Moline, Mount Carroll, Washington, Davenport, Bettendorf, Sterling, Rock Island, Wapello, Galena, Iowa City, Princeton, Geneseo, Sigourney, Freeport, and Marengo 559 PM CST Fri Feb 28 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... The strong west-northwest winds will decrease into early tonight falling below Wind Advisory criteria. However, windy conditions are expected to continue overnight, with occasional gusts between 25 to 35 mph. $$ Uttech
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this high wind warning went out at Feb 28, 11:04 AM CST, 3 hours 1 minute earlier. Its key messages:
- Very windy conditions are expected today with gusts from 40 to 50 MPH. A wind advisory is in effect for today.
- The strong winds, warm air and dead grasses will combine to produce extreme fire conditions. A red flag warning is in effect as well. Burning is strongly discouraged today.
- Active weather will continue into next week with two storm systems expected; both of which have the potential for a wintry mix.
Area forecast discussion, Feb 28, 11:04 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1104 AM CST Fri Feb 28 2025
.KEY MESSAGES...
- Very windy conditions are expected today with gusts from 40 to
50 MPH. A wind advisory is in effect for today.
- The strong winds, warm air and dead grasses will combine to
produce extreme fire conditions. A red flag warning is in
effect as well. Burning is strongly discouraged today.
- Active weather will continue into next week with two storm
systems expected; both of which have the potential for a
wintry mix.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 308 AM CST Fri Feb 28 2025
A 986 hPa surface low is forecast to move across the UP of
Michigan today dragging a cold front across our area this
afternoon into the evening. Ahead of this cold front, a day of
full sun is expected. Mixing today should aide in dropping Tds
and raising temperatures. As the cold front approaches, winds
increase aloft. This winds will be mixed down to the surface.
Looking at CAMs, these gusts don't appear to be all that high.
This along with the HREF would suggest gusts to near 40 mph.
However, a closer look at model soundings suggests 42 to 44
knots at the top of the mixed layer. In fact, winds jump to
40kts not far agl. This will lead to sustained winds of 20 to
30 mph and gusts reaching 50 mph. With dead fuels and windy
conditions this will result in a fire danger risk as well. See
discussion below for more on this.
As the cold front approaches, moisture convergence is expected
to increase. There will be a period where deep mixing will
overlap the forcing on the front. Some CAMs show a little
instability, so this may lead to some rain or showers,
especially along and north of highway 20. CAMs have backed off
with the model reflectivity, but still think schc pops is a good
forecast for a few hours this afternoon and early evening.
Overnight CAA into the area will drop temps into the upper teens
and 20s across the area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 308 AM CST Fri Feb 28 2025
Ridging is expected to build into the area for the rest of the
weekend into the beginning of next week. A wave is expected to
transverse the area Sunday night into Monday bringing another
chance (30-45%) of precipitation to the area. Monday night into
Tuesday and Wednesday a stronger storm system is expected to
affect the area starting with WAA induced precip and then the
main SW low moving into our area as strong cyclogensis occurs.
This storm has the potential to bring over one inch of QPF
(40-55% NBM probability of exceedance) to our area through
early Wednesday morning. Temperatures this weekend are expected
to be in the 30s to 40s before warming back into the 50s ahead
of strong system early next week.
As far as precip goes on Sunday into Monday. NBM suggests a
rain/snow/fzra mix. This is due to timing differences in pop
arrivals overlapping below freezing temps with no ice aloft for
snow. Looking at ice nucleation in deterministic models it
appears ice will be there for snow as the precip arrives. As
such removed the small area of fzra across the far NW.
Otherwise, expect light QPF from this event. The main impact
from this would be any fzra which looks very low at this time.
The next system looks to be robust with strong WAA and forcing
moving into our area. The three main deterministic models have a
similar momentum field and suggest a closed upper level low as
the system moves over us. The ECM is slower with the low,
closing off just to our east. None the less, this will result in
the return of precip to the area. Guidance has a decent
deformation band that would result in snow with this system.
The main question is where this band sets up. One model has
western Iowa the other has NE MO. So a lot to keep an eye on
here.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1101 AM CST Fri Feb 28 2025
VFR conditions are expected through the period. Winds are strong
today with winds currently gusting to the 30 to 35 kt range at
17Z, and increasing into the afternoon. Some gusts could be
near 40 to 45 knots this afternoon. While gusts will come down
after sunset, we can still expect gusts well into the 20 knot
range. Some increase in high based VFR cigs are forecast this
evening, but left this as a scattered deck for now, as they are
not much of an affect to the low level conditions.
&&
.FIRE WEATHER...
Issued at 308 AM CST Fri Feb 28 2025
Strong winds today will combine with above average temperatures
resulting in Extreme GFDI conditions across most of the area.
While RH values are not too low, dead fuels and strong winds are
sufficient to cause extreme fire behavior. There were some grass
fires reported yesterday in western Iowa and that threat looks
to continue today. SPC has the area in an elevated fire weather
risk, supporting the red flag warning. Parts of IL will need a
SPS today detailing the elevated fire weather risk as well.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 PM CST this evening for IAZ040>042-
051>054-063>068-076>078.
Red Flag Warning until 6 PM CST this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 PM CST this evening for ILZ001-002-007-
009-015>018-024.
Red Flag Warning until 6 PM CST this evening for ILZ015-016-
024>026-034-035.
MO...Red Flag Warning until 6 PM CST this evening for MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...Ervin
FIRE WEATHER...GibbsHazardous weather outlook, Feb 28, 3:14 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 314 AM CST Fri Feb 28 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 314 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Warm temperatures, strong sustained winds of 25 to 35 MPH with gusts to 50 MPH, low relative humidities, and dried vegetation will combine to result in an extreme threat of grass fires today. Burning is strongly discouraged! These winds will also make driving difficult and could blow around loose objects. A wind advisory is in effect for portions of the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
High Wind Warnings in Iowa, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.